1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Just changed my canula and blood everywhere

Discussion in 'Insulin Pump Forum' started by ronialive, Nov 1, 2015.

  1. ronialive

    ronialive Type 1 · Well-Known Member

    Messages:
    252
    Likes Received:
    148
    Trophy Points:
    83
    Hi I have been pumping for 3 years almost and never had this before. I just changed my kit and after unsticking the old canula and pulling it out I was priming the new one to go in and felt a drip. When I looked there was blood everywhere running out of the old site. I applied pressure and when I removed it, the cloth it was still pouring blood.
    I have never known this- it was in my stomach. Has anyone else had this. I have had several hypos over the last few days so assume this is the reason. Was I just unlucky?
     
  2. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,621
    Likes Received:
    19,618
    Trophy Points:
    278
    Had this happen two weeks ago on the stomach, removed Pod and starting bleeding out and it soaked a hanky before it stopped, the most likely explanation is you ruptured one of the small capillary vessels that lay close to the skin, I would occasionally bleed after a injection pre-pump.
     
  3. CarbsRok

    CarbsRok Type 1 · Well-Known Member

    Messages:
    4,700
    Likes Received:
    5,288
    Trophy Points:
    178
    Must be a bleeder day, I had exactly the same problem at lunchtime. It's only the second one I've had in almost 8 years of pumping.
     
  4. ronialive

    ronialive Type 1 · Well-Known Member

    Messages:
    252
    Likes Received:
    148
    Trophy Points:
    83
    Thanks- reassuring to know that it does happen to others.
     
  5. irrationalJohn

    irrationalJohn LADA · Well-Known Member

    Messages:
    108
    Likes Received:
    125
    Trophy Points:
    83
    Oh, yeah. I would go so far as to say that if happens sooner or later to anyone who pumps. It's just a matter of time and chance.

    I don't really know, of course. But in my case I have always associated a bleeder with poor absorption and potentially high BG. You are probably wondering if the bleeder implies that your insulin was going directly into your bloodstream. I don't think it works that way. I suggest you also consider other possible reasons for you recent hypos.
     
    #5 irrationalJohn, Nov 1, 2015 at 6:37 PM
    Last edited by a moderator: Nov 2, 2015
  6. azure

    azure Type 1 · Expert

    Messages:
    9,787
    Likes Received:
    7,407
    Trophy Points:
    178
    It must be the weather!! I had a bleeder this weekend too - first I've had for months and months.

    I find the stomach ones the worse. I once had to catch the blood in my cupped hand while I was trying to get some tissues. After that, I used to make sure I had something nearby when changing a cannula.

    I haven't found bleeders to be associated with hypos as such, but sometimes I've found they affect absorption.
     
    • Like Like x 2
  7. Robinredbreast

    Robinredbreast Type 1 · Oracle

    Messages:
    17,839
    Likes Received:
    26,897
    Trophy Points:
    298
    So sorry to hear of all the bleeders over the past few days, I hope you are all bled out now and feeling better ( I am not on a pump)
    Take care RRB x
     
    • Like Like x 4
  8. Spicey245

    Spicey245 Type 1 · Well-Known Member

    Messages:
    294
    Likes Received:
    305
    Trophy Points:
    103
    I have been on the pump a month and I have already had a bleeder!! I was slightly drunk when I changed my set (on holiday and yes, I know, in hindsight it probably wasn't the best of plans as I'd had a couple of drinks!). I ripped the old one out and it bled really badly (to the point where I started going light headed as there was so much blood! Lol!) I had to lie down on the bed and keep a hanky pressed against it for a good couple of minutes before it stopped! Nice bruise left afterwards too... that'll teach me! Lol! :)
     
    • Like Like x 2
    #8 Spicey245, Nov 2, 2015 at 3:38 PM
    Last edited by a moderator: Nov 2, 2015
  9. irrationalJohn

    irrationalJohn LADA · Well-Known Member

    Messages:
    108
    Likes Received:
    125
    Trophy Points:
    83
    Well, stuff happens, of course.

    When I can get myself to plan ahead I try to organize my set changes around a shower for at least two reasons.

    First, if I happen to get a bleeder I'd rather have it happen when I am naked or at least close to it so that I don't have to worry about getting blood stains out of my clothers.

    Second, I want to insert after I have washed the area with soap and water to lessen the chance of infection. I have only had one infusion site get infected over my 18 years or so of pumping, but that was more than enough, thank you very much. Taking an extra step to perhaps reduce the risk of infection even if only by a little bit makes sense to anyone who's had to deal with an infected site. What a PITA! :eek:
     
  10. Spicey245

    Spicey245 Type 1 · Well-Known Member

    Messages:
    294
    Likes Received:
    305
    Trophy Points:
    103
    Yes, I usually have a shower/bath shortly before a set change for exactly the same reason! As I said, I won't be making a habit of doing set changes after a coupkebof drinks, it was only because I was on my holiday and not in my usual routine at all! ;-)
     
  11. ann34+

    ann34+ Type 1 · Well-Known Member

    Messages:
    392
    Likes Received:
    410
    Trophy Points:
    103
    Common for me when i left steel sets in three days or forgot and left to three and a half or 4 (advice to me years ago used to be 3 days), OK if change every 2 days as now advised . Still happens sometimes.
     
    • Like Like x 2
  12. MushyPeaBrain

    MushyPeaBrain Type 1 · Well-Known Member

    Messages:
    648
    Likes Received:
    317
    Trophy Points:
    103
    Had this 2 times in 5 years so not common but not nice either. My most recent one I had also had hypos like you but set felt comfy and no reason to suspect. When I pulled set I was standing in our bathroom and the blood shot across it before I even knew what had happened. Staggered over to grab some loo roll whilst poured blood everywhere, applied pressure and called hubby up because I hate blood. As he came in he was gobsmacked at all the blood and couldn't believe it had all come from "one little hole"!!
     
    • Like Like x 2
  13. ann34+

    ann34+ Type 1 · Well-Known Member

    Messages:
    392
    Likes Received:
    410
    Trophy Points:
    103
    I never had anything like that! just once i think i hit a blood capillary, but the set wasn't painless and i removed it in an hour. Lots of blood, to me, is a few teaspoons. My bleeds never led to hypos, but sometimes i got high readings later, maybe because insulin still in the area was in the blood loss
     
  14. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,900
    Likes Received:
    11,764
    Trophy Points:
    198
    Just had exactly what the op mentioned. Took the old set out and blood everywhere. All over my white shirt. Oh well!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook